Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 165, NWS North Platte, NE

July 1, 2025Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2025, 9:04 PM MDT for Cherry County, Keya Paha County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2025, 9:04 PM MDT (03:04 UTC)
Expired
Jul 1, 2025, 10:00 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:40 PM MDT, 4 hours 24 minutes earlier. Its key messages:

  • A slight risk (level 2 of 5) of severe storms is expected across portions of the eastern Panhandle with a marginal risk (level 1 of 5) of severe storms for much of southwest Nebraska and the Sandhills this evening.
  • Drier conditions return for Wednesday into Thursday with scattered thunderstorm chances Thursday night.
  • The next significant precipitation arrives on Friday and Friday evening, although the severe potential is uncertain at this time.
  • Near daily rain and thunderstorms continue through the weekend.
Area forecast discussion, Jul 1, 4:40 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
540 PM CDT Tue Jul 1 2025

.KEY MESSAGES...

- A slight risk (level 2 of 5) of severe storms is expected across
portions of the eastern Panhandle with a marginal risk (level 1 of
5) of severe storms for much of southwest Nebraska and the Sandhills
this evening.

- Drier conditions return for Wednesday into Thursday with scattered
thunderstorm chances Thursday night.

- The next significant precipitation arrives on Friday and Friday
evening, although the severe potential is uncertain at this time.

- Near daily rain and thunderstorms continue through the weekend.

&&

.UPDATE...
Issued at 540 PM CDT Tue Jul 1 2025

Updated the forecast to include severe watch # 482 which is
valid until midnight CDT (11 PM MDT) for the eastern panhandle.
western and northwestern Sandhills and a portion of north
central Nebraska. Current radar observation, shows convection
continues to struggle as it moves east off the higher terrain of
far eastern Wyoming. Currently am more concerned about the
supercell storm currently southwest of Rapid City. This storm
is tracking to the south southeast and may impact the
northeastern Nebraska Panhandle over the next 1 to 3 hours.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 400 PM CDT Tue Jul 1 2025

After a quiet Tuesday, active weather will return by late afternoon
and into tonight as a shortwave trough tracks across the High
Plains. Current observations show increasing moisture across western
Nebraska along with a dryline across eastern Wyoming. As this trough
and dryline progresses eastward through mid to late afternoon, it
will encounter an environment of moderate instability (CAPE values
near 2500 J/kg, steep low level lapse rates, and an area of shear
greater than 30 knots). Convection is anticipated to start between
21Z and 22Z across the Panhandle before tracking east/southeastward
into the evening hours. Greatest threats with these storms will be
large hail (1.5 inch diameter or larger) initially in discrete
supercells before storms become more linear in nature and damaging
winds (65 mph or larger) become the main threat. Overall, these
storms will be primarily diurnally driven and as instability wanes
after sunset the severe potential will decrease. However, there is a
potential that some lingering showers or embedded thunderstorms may
continue through the night across portions of north central
Nebraska. At this time, flash flooding concerns are limited as QPF
totals remain between 0.5 and 0.75 inches. Showers exit into eastern
Nebraska by sunrise Wednesday morning bringing some quieter weather
to the region.

Upper level ridging will begin to build back across the Rockies on
Wednesday keeping dry conditions in place through Thursday. Some
mild warm air advection into the region on both Wednesday and
Thursday will result in a slight increase in temperatures with
widespread low to mid 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 400 PM CDT Tue Jul 1 2025

Near daily isolated rain and thunderstorm chances will return on
Thursday night lasting through the weekend. While confidence in
severe risk low, the latest guidance suggest a greater probability
of widespread convection on Friday and Friday night as a cold front
gets dragged across the region. Significant instability and forcing
across the region on Friday into Friday night will lead to stronger
as well as severe storms. Large hail, frequent lightning, heavy
rainfall, and strong wind gusts will be the main threats with the
Friday storms. Also confidence in exact timing is low, but as with
most summer storms, greatest timing of convection will likely be
late afternoon and into the evening potentially impacting holiday
celebrations. Stay tuned to later forecasts on the holiday storm
potential as models get a better handle on the environment.

Otherwise, afternoon and evening storms will continue through the
weekend, however, the severe potential is low at this time. Also the
passage of the cold front on Friday night and a push of cooler air
behind the front Saturday and Saturday night will will result in
temperatures dropping about 5 to 10 degrees across the region by
Sunday. Highs will fall from the upper 80s to low 90s on Friday to
the mid to upper 80s Sunday and Monday. Overnight lows will also
drop over the weekend from the mid 60s to low 70s on Thursday night
into the upper 50s to mid 60s by Saturday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 540 PM CDT Tue Jul 1 2025

There will be a risk for thunderstorms mainly this evening at both
terminals with the greatest risk from 01z through 05z. Some wind
gusts to 40+ KTS may accompany the storms, however, by the time the
storms reach the terminals, they are expected to be diminishing in
intensity. Regardless, there could be a period of moderate to brief
heavy rain with the stronger storms, which may limit visibility to
around 3 SM. Expect a clearing trend after 06z this evening with
mainly clear skies expected overnight tonight through most of the
day on Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Buttler
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Jul 1, 2:40 PM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Tue Jul 1 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-022045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Tue Jul 1 2025 /240 PM MDT Tue Jul 1 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight risk (level 2 of 5) of severe storms is expected this
evening across the eastern Panhandle. A marginal risk (level 1 of 5)
of severe storms is expected across the Sandhills and portions of
southwest Nebraska. Large hail (1.5 diameter or larger) and damaging
winds (65 mph or higher) are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return Thursday night through the weekend. The
threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 1, 6:16 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM MDT Tue Jul 1 2025

NEZ004-022-020100-
Sheridan NE-Garden NE-
616 PM MDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 15 miles east of Alliance, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, and Krause Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 13.
 Highway 2 between mile markers 98 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4205 10268 4223 10266 4224 10225 4197 10229
TIME...MOT...LOC 0016Z 276DEG 11KT 4214 10258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 1, 7:40 PM MDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
840 PM CDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Hail             1 NW Antioch            42.08N 102.63W
07/01/2025  E2.00 Inch       Sheridan           NE   Storm Chaser

            Report via social media.

&&

CR
Local storm report, Jul 1, 7:57 PM MDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
857 PM CDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Hail             3 E Lakeside            42.07N 102.41W
07/01/2025  M2.00 Inch       Sheridan           NE   Storm Chaser

            Report via social media.

&&

CR
Special weather statement, Jul 1, 8:03 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
903 PM CDT Tue Jul 1 2025

NEZ005-094-020245-
Eastern Cherry NE-Western Cherry NE-
903 PM CDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
945 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merritt Reservoir, or 24 miles southwest of Valentine, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 106 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4277 10113 4282 10092 4258 10065 4248 10099
TIME...MOT...LOC 0203Z 327DEG 13KT 4271 10097

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 1, 8:29 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
929 PM CDT Tue Jul 1 2025

NEZ005-094-020300-
Eastern Cherry NE-Western Cherry NE-
929 PM CDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 1000 PM CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cody to 14 miles west of Medicine Lake.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Kilgore, Nenzel, Medicine Lake, Cody Lake, Highway 61 crossing
the Snake River, Eli, Highway 61 Crossing The Niobrara River, Indian
Hill, Intersection of Highway 61 and Shadbolt Road, and Schoolhouse
Lake.

This includes the following highways...
 Highway 20 between mile markers 141 and 176.
 Highway 61 between mile markers 200 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4246 10155 4269 10193 4300 10150 4300 10083
TIME...MOT...LOC 0228Z 292DEG 40KT 4296 10134 4270 10171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 1, 8:52 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
952 PM CDT Tue Jul 1 2025

NEZ005-006-008-094-020315-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
952 PM CDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES THROUGH 1015
PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millboro to 8 miles south of Lakeview.
Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valentine, Springview, Norden, Crookston, Smith Falls State Park,
Highway 97 crossing the Niobrara River, and Sparks.

This includes the following highways...
 Highway 183 between mile markers 213 and 225.
 Highway 20 between mile markers 178 and 202.
 Highway 97 between mile markers 133 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4281 9955 4280 10094 4300 10090 4300 9965
TIME...MOT...LOC 0252Z 353DEG 25KT 4301 9994 4299 10080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:16 PM MDTSpecial Weather StatementLBFSheridan44 min
Jul 1, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan41 min
Jul 1, 6:52 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan38 min
Jul 1, 7:25 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan50 min
Jul 1, 7:28 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan47 min
Jul 1, 8:03 PM MDTSpecial Weather StatementLBFCherry42 min
Jul 1, 8:29 PM MDTSpecial Weather StatementLBFCherry31 min
Jul 1, 8:52 PM MDTSpecial Weather StatementLBFKeya Paha23 min
Jul 1, 9:08 PM MDTSpecial Weather StatementLBFPerkins52 min
Jul 1, 9:20 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker, McPherson40 min
Jul 1, 9:29 PM MDTSpecial Weather StatementLBFGarfield, Wheeler46 min
Jul 1, 9:50 PM MDTSpecial Weather StatementLBFBoyd40 min
Jul 1, 9:54 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.